Increased hepatic density and phospholipidosis due to amiodarone

I. S. Goldman, M. L. Winkler, S. E. Raper, M. E. Barker, E. Keung, H. I. Goldberg, T. D. Boyer

Research output: Contribution to journalArticle

50 Scopus citations

Abstract

Amiodarone is an amphiphilic iodinated compound that is used as a treatment for refractory ventricular arrhythmias. During evaluation for possible pulmonary toxicity, a patient receiving amiodarone was noted to have an increase in the density of his liver as seen on computed tomographic (CT) scanning of the abdomen. Six additional patients who were receiving amiodarone were subsequently evaluated to ascertain the frequency of this finding. The CT density of the liver was increased in all patients. Values obtained varied from 95 to 145 H, with a mean of 117 ± 8.9 (normal, 30-70). The alkaline phosphatase was elevated in four patients, but only one had an elevation of either the alanine or aspartate aminotransferase. Two patients underwent liver biopsies, and both revealed membranous lamellar phospholipid-containing structures within hepatocytes. Animal studies done to recreate these findings revealed that amiodarone accumulated in the liver at concentrations 175-500 times greater than those found in serum. Quantitative measurements of iodine in samples from the same liver showed that the iodine levels were correspondingly elevated. In the treated animals, there was a small but statistically significant increase in the CT density of the liver, whereas the values for untreated animals were unchanged. Treatment with amiodarone leads to an accumulation in the liver of this iodinated compound and hence an increase in the CT density of the liver. This accumulation of the drug in hepatic lysosomes apparently causes a secondary phospholipidosis.

Original languageEnglish (US)
Pages (from-to)541-546
Number of pages6
JournalAmerican Journal of Roentgenology
Volume144
Issue number3
DOIs
StatePublished - Jan 1 1985

ASJC Scopus subject areas

  • Radiology Nuclear Medicine and imaging

Fingerprint Dive into the research topics of 'Increased hepatic density and phospholipidosis due to amiodarone'. Together they form a unique fingerprint.

  • Cite this

    Goldman, I. S., Winkler, M. L., Raper, S. E., Barker, M. E., Keung, E., Goldberg, H. I., & Boyer, T. D. (1985). Increased hepatic density and phospholipidosis due to amiodarone. American Journal of Roentgenology, 144(3), 541-546. https://doi.org/10.2214/ajr.144.3.541